Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Wilmington, NC

July 18, 1997Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 18, 1997, 6:47 PM EDT for Darlington County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1997, 6:47 PM EDT (22:47 UTC)
Expired
Jul 18, 1997, 7:30 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Darlington County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:54 PM EDTThunderstorm Wind 50Hartsville, SCWIND GUST ESTIMATED AT 50 KNOTS CAUSED NUMEROUS POWER OUTAGES DUE TO TREE LIMBS AND POWER LINES DOWN. SMALL HAIL ALSO REPORTED WITH THIS STORM ABOUT 10 W HARTSVILLE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 182247 RRA
SVRILM
SCC031-182330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
647 PM EDT FRI JUL 18 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...DARLINGTON COUNTY
 
A SEVERE THUNDERSTORM LOCATED 5 MILES WEST OF CLYDE WILL DRIFT EAST
SOUTHEAST AT 5 TO 10 MPH AND AFFECT CLYDE BY 7 PM AND THE VICINITY
OF HARTSVILLE BY 715 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
 
DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:18 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 3:18 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 AM EDT FRI JUL 18 1997

RDU & CAE: CRNT FCSTS LOOK GOOD WITH 30% POPS TDA. TEMPS UPR 80S
BCHS AND LO-MID 90S INLD.

DISC: SEA BRZ UNDRWAY WITH WDLY SCT TSRA ACTVTY OVER THE AREA. XPC
ACTVTY TO LAST INTO THE EVE HRS...THEN DSPT WITH LOSS OF HTG. SFC
TROF RMNS OVR AREA AND WILL PRODUCE SOME ACTVTY OVR THE INLD AREAS.
XPC GNLY CLR SKIES TNGT AFT THE RAIN STOPS. CRNT TEMPS LOOK GOOD

FOR CSTL WTRS...CONT TRND OF SW WNDS 15 KTS..SEAS 3 FT.

ILM BB 075/092 075/090 072 21212
FLO BB 073/095 074/093 074 21212

DTR

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.